Montana, 2011

High Wind in Montana, February 14 to 15, 2011

February 14 to 15, 2011 · NWS TFX · 2 events in 2 counties and zones

A Pacific storm moving over the Rocky Mountains brought high winds to the area. Wind gusts in excess of 70 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm moving over the Rocky Mountains brought high winds to the area. Wind gusts in excess of 70 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 14, 9:25 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 14, 9:25 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
925 PM MST MON FEB 14 2011

.UPDATE...
UPPER LEVEL HIGH PRESSURE RIDGE CONTINUES TO WEAKEN OVER THE REGION
THIS EVENING.  LATEST SATELLITE IMAGERY SHOWS A WEAK TROF MOVING
ALONG THE US/CAN BORDER...BUT ITS ONLY BRINGING SOME INCREASED CLOUD
COVER TO THE HILINE...NO PRECIP BEING REPORTED.  MOSTLY CLEAR SKIES
COVER THE REMAINDER OF THE AREA FROM GREAT FALLS TO BOZEMAN/DILLON.
CURRENT HIGH WIND WARNING ALONG THE ROCKY MTN FRONT AND HIGH WIND
WATCH FOR TOMORROW FROM SOUTHERN LEWIS & CLARK COUNTY TO CASCADE AND
JUDITH BASIN REMAIN IN EFFECT WITH NO CHANGES AT THIS TIME.  GAVE
CONSIDERABLE THOUGHT TO ENDING THE WARNING WITH THIS UPDATE...BUT
LATEST NAM AND RUC MODEL OUTPUT INDICATED LOW-LEVEL WIND SPEEDS
CAPABLE OF REACHING WARNING CRITERIA LASTING UNTIL AROUND MIDNIGHT.
HIGH WIND WATCH FOR TOMORROW IS MUCH TOUGHER CALL AS CHANCES OF
REACHING WARNING CRITERIA ARE LESS CERTAIN...WILL LET MIDNIGHT SHIFT
GIVE IT ONE LAST LOOK BEFORE DECIDING TO CANCEL OR UPGRADE.  ONLY
FORECAST GRID ADJUSTMENTS THIS EVENING WERE TO INCREASE SKY COVER
ALONG THE HILINE AND REDUCE POPS ALONG THE ROCKY MTN FRONT TO BETTER
MATCH SATELLITE IMAGERY.
WARANAUSKAS

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...HIGH PRESSURE ALOFT MOVES SLOWLY EAST
OVERNIGHT WITH AN INCREASING SOUTHWEST FLOW ALOFT. ISOLATED
SHOWERS WILL BE POSSIBLE OVER THE WESTERN MOUNTAINS. WEAK SHORT
WAVE ENERGY MOVING OVER THE NORTHERN ROCKIES ALONG WITH A
TIGHTENED SURFACE GRADIENT WILL CAUSE WINDS TO INCREASE. A WIND
WARNING IS NOW IN EFFECT FOR THE ROCKY MOUNTAIN FRONT THROUGH
EARLY TUESDAY MORNING. MODELS ALSO INDICATE AN AREA OF STRONG
WINDS ALONG CENTRAL PORTIONS OF THE COUNTY WARNING AREA AND A HIGH
WIND WATCH HAS BEEN ISSUED FOR EARLY TUESDAY THROUGH TUESDAY
AFTERNOON. SOUTHWEST FLOW ALOFT INCREASES ON TUESDAY WITH SHOWERS
INCREASING IN AREAL COVERAGE. A BROAD UPPER TROF MOVES TO THE
PACIFIC NORTHWEST ON WEDNESDAY WITH SHOWERS CONTINUING TO INCREASE
IN AREAL COVERAGE. TEMPERATURES WILL CONTINUE ABOVE SEASONAL
AVERAGES. EMANUEL

WEDNESDAY NIGHT THROUGH MONDAY...MOIST SOUTHWESTERLY FLOW IN
RESPONSE TO AN UPPER-LEVEL TROUGH WILL BRING AREAS OF LIGHT SNOW AND
COLDER TEMPERATURES. HEAVIEST PRECIPITATION WILL BE OVER THE
MOUNTAINS OF SOUTHWEST MONTANA WHILE UPSLOPE PRECIPITATION IS
EXPECTED OVER NORTH-CENTRAL MONTANA. SNOWFALL AMOUNTS ARE UNCERTAIN
AT THIS TIME BUT WILL CONTINUE TO MONITOR AND UPDATE ACCORDINGLY. AS
THE TROUGH MOVES EASTWARD...AN ARCTIC AREA OF HIGH PRESSURE WILL
DROP INTO THE REGION...HOWEVER THE MODELS DIVERGE ON HOW STRONG THIS
SURGE AND DURATION OF COLD AIR WILL BE. THE GFS IS TRENDING WARMER
AND BRINGING WESTERLY DOWNSLOPE FLOW TO THE AREA WHILE THE ECMWF
REMAINS COLD WITH THE ARCTIC HIGH OVER SOUTHERN CANADA. THE COLDER
AIRMASS WILL EXIT BY THE WEEKEND WITH MODELS BECOMING IN FAIR
AGREEMENT OF PREDOMINANT WESTERLY FLOW THROUGH SUNDAY WITH HINTS OF
ANOTHER SHORTWAVE TROUGH TOWARDS THE END OF THE PERIOD. MLS

&&

.AVIATION...
UPDATED 0000Z
VFR CONDITIONS WILL PERSIST THROUGHOUT THE PERIOD AS A RIDGE OF HIGH
PRESSURE HOLDS OVER THE AREA. STRONG CHINOOK WINDS WILL RETURN ALONG
THE ROCKIES AND ADJACENT PLAINS LATER THIS EVENING BRINGING ANOTHER
ROUND OF GUSTY WINDS UP TO 35KTS AT TIMES. EXPECT MID AND HIGH
CLOUDS TO INCREASE WITH SOME MOUNTAIN OBSCURATION POSSIBLE ALONG THE
CONTINENTAL DIVIDE. LIGHT SHOWERS WILL DEVELOP OVERNIGHT ALONG THE
ROCKIES WITH DOWNSLOPING KEEPING LOCATIONS TO THE EAST DRY.

&&

.HYDROLOGY...
TEMPERATURES WILL REMAIN ABOVE SEASONAL AVERAGES TO START THE
WEEK. DURING THIS TIME...MELTING OF BOTH SNOW AND RIVER ICE WILL
CAUSE RIVER AND STREAM LEVELS TO RISE. ICE BREAKUP MAY ALSO GET
JAMMED UNDER BRIDGES DOWNSTREAM...WHICH MAY ALSO CAUSE RIVER
LEVELS UPSTREAM TO RISE. ALTHOUGH OVERNIGHT TEMPERATURES ARE
GENERALLY EXPECTED TO FALL BACK BELOW FREEZING...WHICH WILL LIKELY
LIMIT THE IMPACT OF THESE SCENARIOS...THIS SITUATION WILL CONTINUE
TO BE MONITORED FOR POSSIBLE HYDROLOGIC HIGHLIGHTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  36  48  30  38 /   0  20  40  20
CTB  35  40  26  34 /  10  20  40  20
HLN  33  49  30  41 /   0  20  30  40
BZN  29  48  29  42 /   0  10  20  30
WEY  17  33  21  29 /  20  40  40  40
DLN  27  44  28  39 /  10  20  40  40
HVR  35  44  29  32 /   0  10  20  20
LWT  32  46  24  41 /   0  10  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WARNING UNTIL 8 AM MST TUESDAY NORTHERN ROCKY MOUNTAIN
FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

HIGH WIND WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...JUDITH BASIN.

&&

SHORT TERM...EMANUEL
LONG TERM...MPJ
AVIATION...GUSTAFSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 14, 4:49 AM MST, 17 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
449 AM MST MON FEB 14 2011

MTZ009-048-151300-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
449 AM MST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS WILL DEVELOP ALONG THE ROCKY MOUNTAIN FRONT
LATE THIS AFTERNOON AND CONTINUE OVERNIGHT. A HIGH WIND WARNING IS
IN EFFECT BEGINNING AT 3 PM MST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH 8 AM MST TUESDAY.

ABOVE AVERAGE TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY.
DURING THIS TIME...MELTING OF BOTH SNOW AND RIVER ICE WILL CAUSE
RIVER AND STREAM LEVELS TO RISE. ICE BREAKUP MAY ALSO CAUSE JAMS
AT BRIDGES OR OTHER STRUCTURES IN THE STREAMS...WHICH MAY IN TURN
CAUSE UPSTREAM RIVER LEVELS TO RISE. OVERNIGHT TEMPERATURES ARE
GENERALLY EXPECTED TO REMAIN ABOVE FREEZING AT LOWER ELEVATIONS
THROUGH MID-WEEK. CONDITIONS WILL BE MONITORED FOR POSSIBLE
WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ050-151300-
JUDITH BASIN-
449 AM MST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

STRONG AND GUSTY WINDS COULD DEVELOP ALONG THE NORTHEAST SLOPES OF
THE LITTLE BELT MOUNTAINS THIS EVENING AND CONTINUE THROUGH
WEDNESDAY MORNING. A HIGH WIND WATCH HAS BEEN ISSUED BEGINNING AT
6 PM MST

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE HIGH WIND WATCH REMAINS IN EFFECT THROUGH 5 AM MST WEDNESDAY.

ABOVE AVERAGE TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY.
DURING THIS TIME...MELTING OF BOTH SNOW AND RIVER ICE WILL CAUSE
RIVER AND STREAM LEVELS TO RISE. ICE BREAKUP MAY ALSO CAUSE JAMS
AT BRIDGES OR OTHER STRUCTURES IN THE STREAMS...WHICH MAY IN TURN
CAUSE UPSTREAM RIVER LEVELS TO RISE. OVERNIGHT TEMPERATURES ARE
GENERALLY EXPECTED TO REMAIN ABOVE FREEZING AT LOWER ELEVATIONS
THROUGH MID-WEEK. CONDITIONS WILL BE MONITORED FOR POSSIBLE
WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>047-049-051>055-151300-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-FERGUS-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
449 AM MST MON FEB 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TODAY AND TONIGHT
IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ABOVE AVERAGE TEMPERATURES WILL CONTINUE THROUGH WEDNESDAY.
DURING THIS TIME...MELTING OF BOTH SNOW AND RIVER ICE WILL CAUSE
RIVER AND STREAM LEVELS TO RISE. ICE BREAKUP MAY ALSO CAUSE JAMS
AT BRIDGES OR OTHER STRUCTURES IN THE STREAMS...WHICH MAY IN TURN
CAUSE UPSTREAM RIVER LEVELS TO RISE. OVERNIGHT TEMPERATURES ARE
GENERALLY EXPECTED TO REMAIN ABOVE FREEZING AT LOWER ELEVATIONS
THROUGH MID-WEEK. CONDITIONS WILL BE MONITORED FOR POSSIBLE
WATCHES OR WARNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Southern Rocky Mountain Front

When
February 14, 10:45 PM MST
Where
Southern Rocky Mountain Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Bynum 13W (the Dellwo MSCN site).

High Wind, North Rocky Mountain Front

When
February 15, 10:21 PM MST
Where
North Rocky Mountain Front forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet

A wind gust to 79 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site - elevation 5341 feet).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282074, 282071.